|Should I be concerned?
Jan 7, 2002
After 6 years without meds my viral load rose to 921,000 and my T4's dropped to 242.I remained symptom free. I started on Combivir and Sustiva and after a week had a severe rash. I stopped the meds, waited a month for the rash to clear and started on Sustiva(200 mg), Epivir and zerit. After only a month my viral load dropped to <400 and my T4's rose to 302. I have been 100 consistant with my meds but on my last tests (2months later) my viral load was up to 1912. However my T4's rose to 469. Should I be concerned? I can think of no reason for the meds to fail so soon. I eat well, don't do alcohol or drugs. My CD4/CD8 ratio was 0.4, 0.7 and 0.6 respectivly. Thanks for your help.
Response from Dr. Young
Thanks for your question.
I agree with you that it is rather unlikely that someone should expect to see treatment failure this soon, especially with the excellent adherence that you have.
It is clear that you have had an excellent immunologic response to therapy with markedly increased CD4 cell count; it is possible that your viral load increase represents a "blip"-- viral load increases that return to undetectable without treatment change or intervention. Blips can be caused by seemingly minor things-- vaccinations, herpes flairs, colds, etc. Did you happen to have one of these in the days or weeks prior to your testing?
Clearly if you had happened to miss doses of medications prior to your last viral load, this would have an impact (but not the case here).
Another more sinister possibility is that you were infected with a strain of HIV that already was drug resistant-- this is something that appears to be happening with increasing frequency in North America. If such were the case, one might expect an initial good decrease in viral load followed by early treatment failure.
In either case, in our clinic, we'd probably repeat the viral load, obtain a HIV susceptibility test (genotype or phenotype) and see what these results showed before making any treatment changes. Good luck, BY
Just tested poz - Hope for better treatment
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.